×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Cyproheptadine Overdose

Last updated March 5, 2018

Cyproheptadine Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values.


What is Cyproheptadine Overdose?

  • Cyproheptadine is an anti-histamine drug that is used for food, seasonal, and other allergies. It helps relieve symptoms such as runny nose, itching, sneezing, and watery eyes
  • Cyproheptadine Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

What are the Causes of Cyproheptadine Overdose?

  • Cyproheptadine Overdose is caused by intake of cyproheptadine containing drug in dosage that is higher than prescribed
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • It is sold as Klarivitina, Nuran, and Periactin among others

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Cyproheptadine Overdose?

The signs and symptoms of Cyproheptadine Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the urinary system, nervous system, vascular system, and ENT may be affected.

The signs and symptoms of Cyproheptadine Overdose may include

  • Decrease in blood pressure (hypotension)
  • Increased heart-rate, palpitations
  • Hallucinations, confusion, and increased nervousness
  • Being over-excited or depression
  • Difficulty in urinating
  • Vision abnormalities including blurred vision; dilated pupils
  • Dry mouth and eyes
  • Ringing in the ears
  • Shaking or tremors; seizures
  • Coma

How is First Aid administered for Cyproheptadine Overdose?

First Aid tips for Cyproheptadine Overdose:

  • Call 911 (or your local emergency number), if the affected individual shows symptoms of, or is suspected of Cyproheptadine Overdose
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Gastric lavage for elimination of drug from the stomach (irrigation using special solutions)
  • Administer activated charcoal to avoid absorbance of drug in the body
  • Administer laxatives for elimination of drug from the body
  • Medically manage serious symptoms, such as seizures and irregular heart rate
  • Provide breathing support, if necessary
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Cyproheptadine Overdose?

First aid for Cyproheptadine Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Cyproheptadine Overdose?

  • The prognosis of Cyproheptadine Overdose is dependent on the amount of drug consumed, time between overdose and treatment, as well as general health status of the patient
  • If the individual can recover from the symptoms within a period of 24 hours, with adequate medication and early support, the outcome is generally good
  • In case of severe symptoms including abnormal heart-rates, seizures, and coma, it may considerably worsen the outcome. Severe cases of Cyproheptadine Overdose are even known to be fatal

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Cyproheptadine Overdose be Prevented?

Cyproheptadine Overdose can be prevented by:

  • Always taking the right dose of medication at recommended times
  • Avoiding drugs that might interact with cyproheptadine
  • Talking to your healthcare provider, if recommended dose of cyproheptadine does not provide adequate relief
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with cyproheptadine
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 2, 2017
Last updated: March 5, 2018